Alert archive / West Virginia / Freeze Watches in 2017

Freeze Watch 2, NWS Blacksburg, VA

May 7, 2017Greenbrier County, West Virginia

NWS Blacksburg, VA issued this freeze watch at May 7, 2017, 4:24 AM EDT for Greenbrier County, West Virginia. It took effect at May 8, 2017, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2017, 4:24 AM EDT (08:24 UTC)
In effect from
May 8, 2017, 2:00 AM EDT
Expired
May 7, 2017, 2:42 PM EDT
In force
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze watch went out at May 7, 4:13 AM EDT, 11 minutes earlier.

Area forecast discussion, May 7, 4:13 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
413 AM EDT Sun May 7 2017

.SYNOPSIS...
A large low pressure system over southeast Canada will move
northeast and weaken today and tonight. High pressure will
build from the Ohio Valley into the Mid Atlantic region tonight
and Monday. Low pressure developing in the southwest United
States will gradually move toward the Gulf Coast states Tuesday
through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Sunday...

Closed upper low remains over the northeast United States today and
tonight with persistent northwest flow over the mid Atlantic region.
Coldest air aloft moves over the east coast this afternoon, but
lapse rates still large enough and still enough moisture around MB
to support scattered to broken stratocumulus with daytime heating.
GFS and some Hi-RES models suggesting isolated showers in central
Virginia this afternoon. Will be adding a low probability of
precipitation in that area.

Models have come is slightly cooler with 850MB temperatures for
tonight, as low as -4 in southeast West Virginia and the Alleghany
Highlands. More questionable for frost or freeze development is the
amount of wind and cloud cover tonight. Axis of surface high
pressure is through the Ohio and Tennessee Valleys late tonight, so
winds will diminish, but will not be calm to light and variable.
Drier air comes in the region overnight as the high builds in. Will
be issuing a Freeze watch in western Greenbrier County were
temperatures tonight will be at or below freezing for 4 or 5
hours and a Frost Advisory for the rest of southeast West
Virginia into the New River Valley and south to Tazewell County.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 320 AM EDT Sunday...

Our weather pattern will still be under the influence of the trough
axis of a slow moving, cold upper low that will be making
progression eastward through New England. Closer to the surface,
high pressure will nose its way into the area Sunday night into
Monday. The result will be dry weather with limited cloud cover.
Winds will still be a bit gusty given the pressure gradient between
the departing low and the approaching high.

While the upper low makes its slow progression eastward, an upper
ridge of high pressure will build into the Central Plains states.
The result will be the development of a NW-SE oriented baroclinic
zone that develops from the Upper Mississippi River Valley into the
south-central Appalachians by Monday night into Tuesday. A elongated
nose of vorticity is expected to extend the length of this feature
with showers becoming more common across the area, spreading from
southwest to northeast. During the afternoon Tuesday, there may be
enough instability for the development of scattered thunderstorms
across the far southwestern sections of the region.

Cool northwesterly flow will keep Monday's high temperatures around
10F below normal with lower 60s across the mountains and mid to
upper 60s east of the Blue Ridge. Even cooler temperatures expected
Tuesday as rain falls into dry air (dewpoints in the 30s). High
temperatures Tuesday will range in the upper 50s to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 250 PM EDT Saturday...

Wednesday through the start of next weekend will be an active
weather period for showers and some storms. The New England closed
low is progged to either retrograde to near Hudson Bay, or split
into to distinct lows with one remaining near New England and its
counterpart retrograding to the Hudson Bay region. Either solution
is accompanied by a breakdown of the central U.S. upper ridge to
more of a zonal flow with a developing low in the lee of the Central
Rockies ejecting into the mid-Mississippi Valley by the end of the
week.

This scenario is progged to result in the baroclinic zone across the
area making gradual progression north through the region. Also,
shower coverage is expected to become greater with better chances of
moderate or heavier rainfall as pieces of energy eject eastward from
the closed low along this feature heading into next weekend.

Temperatures during this portion of the forecast will average five
degree above normal.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 115 AM EDT Sunday...

Widely scattered showers and isolated thunderstorms over
southeast West Virginia and southwest Virginia will dissipate
early this morning. SPC-HRRR guidance has the region dry by
10Z/6AM. MVFR to IFR upslope clouds over the mountains will
hold in place until heating begins after sunrise. Conditions
will stay VFR east of the Blue Ridge. Expect VFR conditions all
sites with medium confidence in this timing. Expect a bloom of
stratocumulus mainly north and east as diurnal heating is once
again able to bubble up some clouds by afternoon. Diurnal mixing
will bring gusty conditions back to by late morning with gusts
up to 25kts possible.

Extended Aviation Discussion...

VFR conditions will persist into Monday. Moisture increases
ahead of the next front Tue-Thu so looking at rain chances
increasing along with sub-VFR conditions, especially west of the
Blue Ridge.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Frost Advisory from 2 AM to 9 AM EDT Monday for VAZ007-011-014-
     018.
NC...None.
WV...Frost Advisory from 2 AM to 9 AM EDT Monday for WVZ042>044-507.
     Freeze Watch from late tonight through Monday morning for
     WVZ508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS
Hazardous weather outlook, May 6, 3:23 PM EDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
323 PM EDT Sat May 6 2017

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-071930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
323 PM EDT Sat May 6 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ020-WVZ507-508-071930-
Bath-Eastern Greenbrier-Western Greenbrier-
323 PM EDT Sat May 6 2017

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures at or below freezing are possible Monday morning,
especially in the higher elevations.

Patchy frost is possible Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:24 AM EDTFrost AdvisoryRNKAlleghany, Bath, Bland, Craig, Giles, Montgomery and 2 more29 hr
May 7, 2:42 PM EDTFreeze WarningRNKGreenbrier18 hr

Nearby

Freeze Watches in West Virginia, 2017Every freeze watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.